Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Penicillin alternative


 Helen Dadswell - Wed Dec 15, 2004 12:04 pm

I had anaphalactic shock a year ago after taking the first tablet of Amoxicillin even though I had previously taken it. The hospital said I could never take penicillin again or I would be in trouble! Next time I needed anti-biotics my doctor said the only one that would be safe would be Erythromycin. I was so ill on this he told me to stop taking it two daysinto the course. I am now in need of another course of antbiotics for a tooth abcess and the doctor said I would be ok on Cefalexin as it had no penicillin in it, BUT I have done a search on this and there is always a warning that if you have had a reaction to amoxicillin then you should avoid the cephalosporins. I am now terrified of taking the first tablet - should I go back to the doctor and ask for something else? Is there anybody else in the same boat who could tell me what alternative to penicillin they have taken without a reaction. I don't want to die!
 Theresa Jones, RN - Thu Dec 16, 2004 5:44 pm

User avatar Hi Helen Dadswell,
I can understand your concern since you had such a terrible reaction to the Amoxicillin.
You are correct in what you researched with the warning to avoid cephalosporins if you have an allergy to penicillin. For example, I have a penicillin allergy and I can take erythromycin, tetracycline, zithromax, etc. but just because I can take them (safely so far) the next person, since everyones body is different, may not be able to take one of those. I hope that makes sense. I would suggest you contact your physician and request a different medication since there are available medications that are not in the penicillin drug class.
Sincerely,
Rntdj
 Helen Dadswell - Fri Dec 17, 2004 11:14 am

Many thax for your prompt reply. I knew I was right and will definitely NOT be taking them now! Luckily my detist has sorted me out with a root canal filling so I don't need them, but I will take my findings to the doc when I next see him for a course and hopefully he will give me something else. If the worst comes to the worst I will go back on Erythromycin although it makes me very ill, at least it doesn't kill me off!
 Theresa Jones, RN - Sat Dec 18, 2004 6:27 am

User avatar Hi Helen Dadswell,
Just a little informaton for you. If it's the erythromycin tablets that make you ill, (cramps, nausea, diarrhea etc.) request the capsules instead. They are digested a little differently and although still may cause some cramping and diarrhea it's usually toward the latter part of the course of treatment.
Sincerely,
Rntdj

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us